Skip to Main Content

++

INTRODUCTION AND EPIDEMIOLOGY

++

Acetaminophen (N-acetyl-p-aminophenol or paracetamol) is the most popular over-the-counter analgesic and is one of the most common toxic exposures reported to poison centers. Acetaminophen is available as a sole agent or combined with a variety of other medications prepared in many different forms, such as tablets, capsules, gels, and liquids. Poisonings often occur because of the erroneous belief that this medication is benign or because the victim was unaware that acetaminophen was an ingredient in the ingested preparation.1 The U.S. Acute Liver Failure Study Group found that acetaminophen poisoning was the cause of acute liver failure in 18% of cases initially judged to be of unknown cause.2 Acetaminophen–opioid combination products have been implicated in chronic overuse, likely due to an increasing opioid requirement leading to concomitantly increasing acetaminophen exposure. In response to these safety concerns, the U.S. Food and Drug Administration recently limited the prescription acetaminophen–opioid combination preparation strength to 325 milligrams per dosage unit and now requires a boxed warning to notify consumers of the potential risk for serious liver toxicity.3

++

During 2010, the American Association of Poison Control Centers received reports of 66,473 exposures to acetaminophen–opioid combinations and 73,307 exposures to acetaminophen alone.4 There were 65 deaths attributed to isolated ingestions of acetaminophen combinations and 60 deaths attributed to isolated acetaminophen ingestions.4 Combining ED, hospital, and poisoning databases, an estimated 450 deaths occur each year in the United States due to acetaminophen overdose, and approximately 100 of them are unintentional, primarily due to supratherapeutic dosing of child preparations.5

++

PHARMACOLOGY AND DOSING

++

ORAL ACETAMINOPHEN

++

The recommended maximum total daily dose is 3900 milligrams in adults using 325-milligram acetaminophen (regular strength) and 3000 milligrams when using the 500-milligram acetaminophen (extra strength) preparation. Adults should not use acetaminophen for more than 10 consecutive days unless directed by their physician. For children, the recommended acetaminophen dose is 10 to 15 milligrams/kg every 4 to 6 hours as needed, with a maximum daily dose of 75 milligrams/kg or five doses in a 24-hour period. In 2011, the infant acetaminophen formulation (80 milligrams/0.8 mL concentration) was discontinued to minimize the risk for medication error. All pediatric, both infant and child, acetaminophen liquid preparations are now standardized to a concentration of 160 milligrams/5 mL.

++

Patients with insufficient glutathione stores (e.g., alcoholics and acquired immunodeficiency syndrome patients) and patients with induced cytochrome P-450 enzymatic activity (e.g., alcoholics and those taking concurrent anticonvulsant or antituberculous medications) may be at greater risk for developing acetaminophen-induced hepatotoxicity following overdose (as opposed to therapeutic dosing described earlier). Although the evidence supporting this risk is not definitive, it may be prudent to reduce acetaminophen dosage for this population. In contrast, children, because of their greater ability to metabolize acetaminophen through hepatic sulfation, may be at decreased risk for developing hepatotoxicity following a moderate overdose....

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.